Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 53, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2003, 11:25 AM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2003, 11:25 AM EDT (15:25 UTC)
- Expired
- Jun 14, 2003, 2:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 3.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 141529 FFWPBZ WVC077-141830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1125 AM EDT SAT JUN 14 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 230 PM EDT * AT 1125 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER THE NORTHERN HALF OF PRESTON COUNTY. MORE RAIN IS MOVING IN FROM THE WEST. HEAVY RAIN IS OVER GLADE RUN, HAZEL RUN, BIG SANDY CREEK AND ALONG INTERSTATE 68. * OTHER LOCATIONS IN THE WARNING INCLUDE...ROWLESBURG...TERRA ALTA ...BRANDONVILLE...BRUCETON MILLS <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 9:21 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 14, 9:21 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 921 AM EDT SAT JUN 14 2003 MORNING UPDATE INCLUDES THE ISSUANCE OF FLOOD WATCH FOR PENNSYLVANIA AND WEST VIRGINIA COUNTIES. RAIN PEPPERED OUR WV COUNTIES YESTERDAY AFTERNOON AND THEN OVERNIGHT IN PA COUNTIES. RECENT RAINS PLUS SATURATED SOIL CANNOT TAKE MUCH MORE...HOWEVER, THERE HAVE BEEN RELATIVELY LIGHTER RAINFALL AMOUNTS AND HIGHER FLASH FLOOD GUIDANCE IN OHIO SO HAVE HELD OFF ON THE WATCH FOR THAT AREA. AREA OF RAIN AND THUNDERSTORMS ASSOCIATED WITH THE NEXT WAVE MOVING ALONG THE TURTLE-LIKE FRONT SHOULD MAKE ITS WAY INTO THE AREA BY EARLY AFTERNOON. SCATTERED STORMS ARE BREAKING OUT AHEAD OF THIS AREA AND WITH HEAVY RAIN LAST NIGHT IN LAWRENCE, BUTLER, ARMSTRONG, AND CLARION COUNTIES, THIS IS AN AN AREA TO WATCH THROUGHOUT THE DAY. HOPING TO GET ALL OF THIS DREARY WEATHER OUT BY FATHERS DAY AND A DRYING TREND FOR NEXT WEEK. THE TOMATO PLANTS NEED SUN AS WELL AS WATER. PIT 77 60 79 57 / 50 30 10 10 HLG 78 60 79 57 / 50 30 10 10 MGW 81 62 80 60 / 70 60 30 10 ZZV 80 62 80 60 / 60 40 10 0 PHD 76 60 79 58 / 50 20 10 10 FKL 75 57 74 53 / 30 10 10 10 DUJ 74 57 74 53 / 30 10 10 10 LBE 78 60 79 57 / 50 30 10 10 BTP 76 59 75 55 / 40 20 10 10 IDI 78 59 75 55 / 40 20 10 10 ODM 76 58 76 55 / 70 60 30 10 .PBZ... MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001. OH...NONE. PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016... PAZ020>023...PAZ029>032. WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012... WVZ021>023...WVZ041. TYBURSKI
Hazardous weather outlook, Jun 14, 5:00 AM EDT, 6 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE WILL DEVELOP ACROSS THE AREA TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL...ESPECIALLY DURING THE AFTERNOON HOURS. HOWEVER...AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 14, 8:36 AM EDT, 2 hours 49 minutes before
WVZ041-141430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 836 AM EDT SAT JUN 14 2003 ...HEAVY RAINFALL MOVING INTO TUCKER COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN MOVING THROUGH TUCKER COUNTY WEST VIRGINIA. RAINFALL RATES OF UP TO ONE INCH PER HOUR ARE POSSIBLE. IF YOU ARE TRAVELING WATCH FOR PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS. HEAVY RAINFALL CAN QUICKLY REDUCE VISIBILITIES. THE HEAVIEST SHOULD BE OVER BY 9:30 AM, HOWEVER, ADDITIONAL RAINFALL IS LIKELY THROUGHOUT THE DAY.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:45 AM EDT | Flash Flood Warning | PBZ | Tucker | 3 hr |
| Jun 14, 11:45 AM EDT | Flash Flood Warning | PBZ | Marion | 3 hr |
| Jun 14, 3:35 PM EDT | Flash Flood Warning | PBZ | Marion | 3 hr |
| Jun 14, 3:43 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
| Jun 14, 4:12 PM EDT | Flash Flood Warning | PBZ | Tucker | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.